Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Any meds that do not cause the Diarrhea?
Jun 26, 2000

I am on my 2nd cocktail of drugs however all seem to start to fail even if I am faithful in taking them. I have had problems taking the viracept until they came out with a new type of pill that did not gag me when taking them. I am now on viracept and it has not been working for almost a year now. I have a cd4 count of 350 and viral load of 14,000. My doctor was considering a change to the sustiva and a couple of others that I can not remember. "Yes I know get to the question!" Every drug I take seems to cause diarrhea. The viracept was so bad I had to be put on lopermide of which I took 1 capsule after each bowel movement. Like all the other drugs I have had to increase dosage until now I am taking 9 a day and yes, you guessed it, it's not working anymore. I am going like 9 times an hour at times, afternoons and evenings. Is there any med out there that does not cause the diarrhea? Except a 6 mos practically vacation with the lopermide that now has ended? Why is it that my body seems to do this with the meds? I would refuse viramune or what ever its called due to a friend dying on it. Thanks for your input

Response from Dr. Henry

Making a recommendation about your HIV therapy is difficult in the absence of information about your current meds, your past meds (whether you could not tolerate them or experienced virologic failure), and what your goals for therapy are. The good news is that with a CD4 count of 350 you are at low risk for AIDS-related problems. I have observed some persons who have sensitive GI tracts like yours who have more problems with meds than most. Have you had an evaluation for lactose intolerance or for any infections than can be linked to persistent loose stools? Calcium supplements (ie Oscal 500 mg BID) and Oat bran capsules often are a more natural way to control Viracept-related loose stools. From the PI perspective, amprenavir, indinavir, and saquinavir generally don't cause diarrhea (though when mixed with low dose ritonavir then there is more of a problem with that). From the NNRTI perspective, none of the drugs causes diarrhea very often. The fact that a friend of yours had an apparent problem with Viramune has no bearing on how your body would react. The NRTIs also generally don't cause persistent diarrhea (though ddI can, but a better formulation is coming). There are literally thousands of possible combinations of meds available. I believe that one has your name on it (= few side effects and still helpful) but it is a challenge to figure out which one. Your HIV specialist is the best person to find the way through the maze with your help. Keith Henry, M.D.



Previous
New diarrhea medication?
Next
Constipation and Gas! Yuck!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement